Missouri, 2004Damaging Winds in Missouri, May 24, 2004
May 24, 2004 · NWS DVN · 2 events in 1 county or zone
Strong thunderstorms developed across Northern Missouri during the afternoon hours and crossed over a warm front in Northeast Missouri. A lone supercell thunderstorm became elevated after it crossed the warm front and moved across Clark County in Missouri, Lee County in Iowa, and Hancock and McDonough Counties in Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- $7,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across Northern Missouri during the afternoon hours and crossed over a warm front in Northeast Missouri. A lone supercell thunderstorm became elevated after it crossed the warm front and moved across Clark County in Missouri, Lee County in Iowa, and Hancock and McDonough Counties in Illinois. Rotational velocity with the mesocyclone was 60 knots (69 mph) off of KLSX 88D in Clark County but storm surveys indicated only straight line wind damage of 43 to 52 knots (50 to 60 mph) with localized winds of 65 knots (75 mph) across Clark, Lee, Hancock, and McDonough counties. Surveys did indicate a continuous line of straight line wind damage from the north side of Keokuk, Iowa, northeast across the Mississippi River to between Ferris and Adrian in Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 12:50 PM CST, 6 hours 20 minutes earlier.
Area forecast discussion, May 24, 12:50 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT MON MAY 24 2004
.DISCUSSION...
THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE
WEATHER AND RIVER/FLASH FLOODING TONIGHT. LATEST SURFACE ANALYSIS
SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG
WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN
ILLINOIS. THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER
WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS
OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z. THIS IS
ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI
RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST
KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED
IN THE PAST 20 MINUTES. THIS MAY BE THE BEGINNING OF A SEVERE MCS
WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS
SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH
WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM
FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.) THE AREA
MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34
IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING.
A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS
LIKELY OVER ALL OF THE AREA. A DECENT SHORT WAVE...WILL HELP DRAW A
LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE
CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME
POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE
CARRIED THROUGH THE TONIGHT PERIOD.
AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE
ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY.
ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS
THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD
SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE
FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY
THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO
THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT
NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL
THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY. SATURDAY THROUGH
MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE
ROCKIES. SEEMS LIKE WEVE SEEN THIS BEFORE WILL KEEP THUNDERSTORM
CHANCES GOING SAT-MON. HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY
THREAT.
...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT.
IL...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.
&&
ERVIN
Hazardous weather outlook, May 24, 12:40 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT MON MAY 24 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
140 PM CDT MON MAY 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...HIGH RISK FOR SEVERE WEATHER TONIGHT...
A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF
THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF
HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK
FOR AREAS TO THE NORTH.
A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS...
POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE
EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST
MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE
THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING.
ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE
POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE
MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY
RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND.
A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER
FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY
ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED
FROM RECENT RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST
OVER THE WEEKEND. IT WILL BRING A THREAT OF SEVERE WEATHER TO
THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR
BOTH SEVERE WEATHER AND RAINFALL REPORTS.
SHEETS
In the hours before
Local storm report, May 24, 1:28 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG SAVANNA 42.09N 90.14W
05/21/2004 CARROLL IL LAW ENFORCEMENT
TWO FOOT DIAMETER TREES DOWNED.
&&
JEBLocal storm report, May 24, 1:38 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL 1 S WARREN 42.48N 89.99W
05/22/2004 1.00 INCH JO DAVIESS IL PUBLIC
DELAYED REPORT
&&
JEBLocal storm report, May 24, 2:02 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 AM FLASH FLOOD MANCHESTER 42.49N 91.46W
05/23/2004 DELAWARE IA LAW ENFORCEMENT
SANDBAGGING HAS BEGUN.
0659 AM FLASH FLOOD BACKBONE STATE PARK 42.62N 91.55W
05/23/2004 DELAWARE IA LAW ENFORCEMENT
EVACUATING CAMPERS FROM PARK.
0830 AM FLASH FLOOD CEDAR RAPIDS 41.97N 91.67W
05/22/2004 LINN IA PUBLIC
DELAYED REPORT. CREEKS OUT OF BANKS.
1006 PM FLASH FLOOD 1 E STANLEY 42.64N 91.81W
05/21/2004 BUCHANAN IA EMERGENCY MNGR
ROAD AND BRIDGE WASHED OUT NEAR QUINN AND 100 STREET.
0530 PM FLASH FLOOD 4 E MARTELLE 42.02N 91.28W
05/21/2004 JONES IA PUBLIC
CREEKS OUT OF BANKS. DELAYED REPORT.
0530 PM FLASH FLOOD MARION 42.03N 91.59W
05/21/2004 LINN IA AIRPLANE PILOT
DELAYED REPORT. INDIAN CREEK OVERFLOWED ITS
BANKS...FLOODING A FOOTBALL FIELD AND STRANDING 4
STUDENTS.
&&
ALL REPORTS ARE DELAYED. SOME ARE CORRECTED TIMES.
JEBThunderstorm Wind, Clark
- When
- May 24, 7:10 PM CST to 7:21 PM CST
- Where
- Clark County, 4 mi N of Luray
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -91.883
Windows blown out of a house with numerous 8 inch limbs down.
Thunderstorm Wind, Clark
- When
- May 24, 7:10 PM CST to 7:21 PM CST
- Where
- Clark County, Luray
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.450, -91.883
Numerous 6 inch trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, May 24 to 25, 20041 death · 4 injured · $5.1 million · F2 · 31 events
- Tornadoes and Flash Flooding in Missouri, May 24 to 25, 20041 injured · $15 million · F2 · 86 events
- Tornadoes and Flash Flooding in Iowa, May 24 to 25, 20041 injured · $3.2 million · F0 · 119 events
- Tornadoes and Hail in Oklahoma, May 24, 2004$123,000 · F1 · 72 events
- Tornadoes and Hail in Nebraska, May 24, 2004$1.7 million · F1 · 17 events
- Hail and Damaging Winds in New York, May 24, 2004$1.4 million · 1 in hail · 4 events
- Flood in Wisconsin, May 24 to 31, 2004$1.0 million · 1 event
- Hail in New York, May 24, 2004$1.0 million · 1 in hail · 1 event
- Flood in Wisconsin, May 24 to 31, 2004$800,000 · 1 event
- Hail and Lightning Strikes in Massachusetts, May 24, 2004$350,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 24, 2004$500,000 · 2.75 in hail · 5 events
- Tornadoes and Hail in Kansas, May 24, 2004$100,000 · F1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416178, 5416179.